Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS Lubbock, TX

May 22, 2016Garza County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2016, 4:58 PM CDT for Garza County, Lynn County, Texas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 4:58 PM CDT (21:58 UTC)
Expired
May 22, 2016, 6:00 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Garza County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 5:28 PM CDTHAIL 1Post, TXON HWY 84
May 22, 5:40 PM CDTHAIL 2.53 Nw Post, TXBROKEN CAR WINDOWS
May 22, 5:42 PM CDTHAIL 13 Nw Post, TXON HWY 84
May 22, 5:49 PM CDTHAIL 1.53 Nw Post, TXON HWY 84

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:48 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2486 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

063 
WUUS54 KLUB 222158
SVRLUB
TXC169-305-222300-
/O.NEW.KLUB.SV.W.0094.160522T2158Z-160522T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
458 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARZA COUNTY IN NORTHWESTERN TEXAS...
  SOUTHEASTERN LYNN COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 600 PM CDT

* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MESQUITE...OR
  14 MILES NORTHWEST OF GAIL...MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POST...LAKE ALAN HENRY AND JUSTICEBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE ALAN HENRY...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW!  DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3296 10174 3298 10175 3332 10132 3297 10104
      3296 10121
TIME...MOT...LOC 2157Z 229DEG 25KT 3293 10161 

HAIL...1.75IN
WIND...60MPH
 
$$

RMCQUEEN
1 follow-up statement
530 
WWUS54 KLUB 222207
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
507 PM CDT SUN MAY 22 2016

TXC169-305-222300-
/O.CON.KLUB.SV.W.0094.000000T0000Z-160522T2300Z/
GARZA TX-LYNN TX-
507 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR GARZA AND SOUTHEASTERN LYNN COUNTIES...

AT 506 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF
MESQUITE...OR 15 MILES NORTHWEST OF GAIL...MOVING NORTHEAST AT 30 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...80 MPH WIND GUSTS AND THREE INCH HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED. FLYING DEBRIS WILL BE 
         DANGEROUS TO PEOPLE AND ANIMALS. EXPECT CONSIDERABLE DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES. EXTENSIVE TREE DAMAGE AND 
         POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
POST...LAKE ALAN HENRY AND JUSTICEBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF ON OR NEAR LAKE ALAN HENRY...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3296 10174 3298 10175 3332 10132 3297 10104
      3296 10121
TIME...MOT...LOC 2206Z 229DEG 25KT 3297 10155 

HAIL...3.00IN
WIND...80MPH
 
$$

RMCQUEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:57 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 22, 2:57 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
257 PM CDT SUN MAY 22 2016

.SHORT TERM...
After a (very) brief hiatus from clouds this morning we are socked
in once again. These clouds, however, should not hinder much in the
way of convection this afternoon and evening. As of 12:30pm MLCAPE
over 3000 J/kg was creeping into the FA from the south and is
expected to continue to increase. The 18z AMA sounding shows MLCAPE
of 2320 J/kg already in place with no cap left. MLCIN was also on
the downward trend and beginning to erode. There are also a couple
areas of enhanced surface convergence as shown by the radar.
Once is located near the edge of the caprock while the other is
located across a line from Bailey county to Terry county. These will
probably be some areas to watch for convective initiation later this
afternoon. The other area to watch will be the dryline that is
beginning to mix in eastern NM. The trigger will likely be an upper
level speed max currently moving across southern NM per WV imagery.
The highest threat today will be very large hail up to softball size
as high MLCAPE values are coupled with 0-6km shear of 50 knots.
Damaging winds upwards of 75 mph are also possible as are a few
tornadoes. The tornado threat will increase into the afternoon and
peak evening as SRH values of 400 m2/s2 are progged by short term
models. Heavy rain with localized flooding will also be a
possibility as storms will be slow moving and PWATS will be in the
1.5 inch range. The severe threat will continue into the late
evening but will steadily decrease after sunset as large scale lift
will be to weak to sustain severe convection late into the night.

Another round of severe thunderstorms will be possible again
tomorrow afternoon as the dryline will push back westward across the
FA. The dryline should only make to just slightly west of Lubbock
tomorrow which will limit the bulk of the  severe threat to the
I27/Hwy 87 corridor and east. Very large hail with damaging winds
will be possible again as the thermodynamic environment will be
similar to what we are seeing today. The main difference is more
surface heating will be possible tomorrow allowing for the increase
in CAPE across the eastern half of the FA. Aldrich

.LONG TERM...
Pronounced southwest flow aloft with weak embedded disturbances
will be our dominant feature late Monday through Wednesday. We
should remain near or just north of a strong subtropical jet and
south of the polar branch with favorable upper level divergence
much of this period. Lower levels will remain moist at least
across the Rolling Plains, and later solutions have trended further
west onto the Caprock at least late Monday and Tuesday. We have
likewise adjusted for more thunder mention further west through
Tuesday and added severe mention as well as expected instability
continues to look quite impressive. By Wednesday we still are
banking that deep flow will dry enough to clear moisture off the
caprock, but at least minimal mention is still valid for parts of
the Rolling Plains.

On Thursday, the next sharp upper level low pressure trough will
lift across the southern Rockies, and solutions have continued to
trend a little deeper and further south with this system with more
enhanced southerly low level flow and backed flow aloft. We have
followed as well with thunder chances pulled back west to near or
just onto the Caprock. Friday should be drier with flow more
veered but after a very low amplitude anticyclone passing late
Friday or early Saturday, the next west coast upper trough will be
digging into place with backed and enhanced southwest flow once
again by mid or late next weekend. This should support a decent
chance of thunder once more. RMcQueen

&&

.LUB Watches/Warnings/Advisories...
None.
&&

51/05
Hazardous weather outlook, May 22, 11:32 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN MAY 22 2016

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL
BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL
TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW
TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING.
ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH THE INTENSE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON
AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA
GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE
27/HIGHWAY 87 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Special weather statement, May 22, 3:54 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT SUN MAY 22 2016

TXZ024-025-222115-
BRISCOE TX-HALL TX-
354 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRISCOE AND
NORTHWESTERN HALL COUNTIES UNTIL 415 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRICE...OR 15 MILES SOUTH OF CLARENDON...MOVING NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
TEXAS.

LAT...LON 3458 10078 3465 10106 3475 10105 3475 10075
TIME...MOT...LOC 2054Z 186DEG 32KT 3472 10092

26

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:16 PM CDTSevere Thunderstorm WarningLUBTerry45 min
May 22, 1:31 AM CDTSpecial Weather StatementLUBBailey, Parmer14 min
May 22, 2:34 AM CDTSpecial Weather StatementLUBCastro11 min
May 22, 2:46 AM CDTSpecial Weather StatementLUBTerry29 min
May 22, 3:14 AM CDTSpecial Weather StatementLUBHockley31 min
May 22, 4:13 AM CDTSpecial Weather StatementLUBLynn32 min
May 22, 4:43 AM CDTSpecial Weather StatementLUBLubbock32 min
May 22, 5:13 AM CDTSpecial Weather StatementLUBCrosby32 min
May 22, 5:42 AM CDTSpecial Weather StatementLUBCrosby33 min
May 22, 6:12 AM CDTSpecial Weather StatementLUBDickens33 min
May 22, 6:44 AM CDTSpecial Weather StatementLUBDickens31 min
May 22, 3:54 PM CDTSpecial Weather StatementLUBBriscoe21 min
May 22, 4:38 PM CDTSevere Thunderstorm WarningLUBHall37 min
May 22, 4:59 PM CDTAreal Flood AdvisoryLUBHall2 hr
May 22, 5:13 PM CDTSevere Thunderstorm WarningLUBHall47 min
May 22, 5:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn44 min
May 22, 5:38 PM CDTSevere Thunderstorm WarningLUBHall22 min
May 22, 5:41 PM CDTTornado WarningLUBHall34 min
May 22, 5:57 PM CDTSevere Thunderstorm WarningLUBHall33 min
May 22, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Kent62 min
May 22, 6:00 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Lubbock60 min
May 22, 6:22 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley38 min
May 22, 6:23 PM CDTTornado WarningLUBHall37 min
May 22, 6:49 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 6:57 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent63 min
May 22, 6:58 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBChildress, Hall32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.